Alert archive / California / Wind Advisories in 2019

Wind Advisory 20, NWS Medford, OR

October 17, 2019Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon

NWS Medford, OR issued this wind advisory at Oct 17, 2019, 10:03 PM PDT for Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon. It took effect at Oct 19, 2019, 5:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2019, 10:03 PM PDT (05:03 UTC)
In effect from
Oct 19, 2019, 5:00 AM PDT
Expired
Oct 19, 2019, 4:56 PM PDT
In force
12 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 5.1 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2019-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2019-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

558 
WWUS76 KMFR 180503
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
1003 PM PDT Thu Oct 17 2019

CAZ085-ORZ030-031-181200-
/O.NEW.KMFR.WI.Y.0020.191019T1500Z-191020T0300Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Adin, Alturas, Canby, Day, Likely, 
Lookout, Tionesta, Beatty, Bly, Chemult, Crescent, Gilchrist, 
Sprague River, Adel, Lakeview, and Valley Falls
1003 PM PDT Thu Oct 17 2019

...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM PDT SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...In Oregon...much of Lake County including all of highway
  395 and portions of highways 140 and 31. In California...eastern
  portions of Modoc County including highways 395 north of Alturas
  and highway 299 east of Alturas.

* WHEN...From 8 AM to 8 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will be over the higher
  terrain during the morning, and then winds will descend into the
  valleys during the late morning and afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
699 
WWUS76 KMFR 181207
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
507 AM PDT Fri Oct 18 2019

CAZ085-ORZ030-031-182315-
/O.CON.KMFR.WI.Y.0020.191019T1500Z-191020T0300Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Adin, Alturas, Canby, Day, Likely, 
Lookout, Tionesta, Beatty, Bly, Chemult, Crescent, Gilchrist, 
Sprague River, Adel, Lakeview, and Valley Falls
507 AM PDT Fri Oct 18 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 8 PM PDT
SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...In Oregon...much of Lake County including all of 
  highway 395 and portions of highways 140 and 31. In 
  California... eastern portions of Modoc County including 
  highways 395 north of Alturas and highway 299 east of Alturas.

* WHEN...From 8 AM to 8 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds will be over the 
  higher terrain during the morning, and then winds will descend 
  into the valleys during the late morning and afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
378 
WWUS76 KMFR 182117
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
217 PM PDT Fri Oct 18 2019


CAZ084-ORZ029-190930-
/O.EXB.KMFR.WI.Y.0020.191019T1500Z-191020T0000Z/
Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin-
Including the cities of Newell, Tulelake, Altamont, 
and Klamath Falls
217 PM PDT Fri Oct 18 2019

...WIND ADVISORY IN EFFECT FROM 8 AM TO 5 PM PDT SATURDAY...

The National Weather Service in Medford has issued a Wind
Advisory...which is in effect from 8 AM to 5 PM PDT Saturday. 

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.
 
* WHERE...In Oregon...The Klamath Basin including the southern
  portions of highway 97 and highway 39. In California...The 
  northern potion of highway 139.
 
* WHEN...From 8 AM to 5 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

* ADDITIONAL DETAILS...The strongest winds will be over the 
  higher terrain during the morning, and then winds will descend 
  into the valleys during the late morning and afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ085-ORZ030-031-190930-
/O.EXT.KMFR.WI.Y.0020.191019T1500Z-191020T0600Z/
Modoc County-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Alturas, Adel, Lakeview, and Valley Falls
217 PM PDT Fri Oct 18 2019

...WIND ADVISORY NOW IN EFFECT FROM 8 AM TO 11 PM PDT SATURDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph 
  expected. 

* WHERE...In Oregon...Lake County and small sections of north
  eastern Klamath County, including all of highway 395 and 
  portions of highways 140 and 31. In California... eastern 
  portions of Modoc County including highways 395 north of Alturas
  and highway 299 east of Alturas. 

* WHEN...From 8 AM to 8 PM PDT Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

* ADDITIONAL DETAILS...The strongest winds will be over the 
  higher terrain during the morning, and then winds will descend 
  into the valleys during the late morning and afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
483 
WWUS76 KMFR 190933
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
233 AM PDT Sat Oct 19 2019

ORZ030-031-192200-
/O.NEW.KMFR.HW.W.0010.191019T1200Z-191020T0000Z/
/O.CON.KMFR.WI.Y.0020.191019T1500Z-191020T0600Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Beatty, Bly, Chemult, Crescent, 
Gilchrist, Sprague River, Adel, Lakeview, and Valley Falls
233 AM PDT Sat Oct 19 2019

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...
...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
11 PM PDT THIS EVENING...

* WHAT...For the High Wind Warning, southwest winds 25 to 35 mph
  with gusts up to 60 mph expected. For the Wind Advisory, west
  winds 25 to 35 mph with gusts up to 45 mph expected.

* WHERE...Locations in the warning include highway 395 near Summer
  Lake...highway 140 near Adel, and far southeast Lake County.
  Areas in the advisory include Klamath Falls, Bonanza, Lakeview,
  Paisley, and Fort Rock.

* WHEN...For the High Wind Warning, until 5 PM PDT this 
  afternoon. For the Wind Advisory, from 8 AM this morning to 11 
  PM PDT this evening.

* IMPACTS...Damaging winds may blow down trees and power lines.
  Power outages may occur. Travel will be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ084-ORZ029-192200-
/O.EXT.KMFR.WI.Y.0020.191019T1200Z-191020T0000Z/
Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin-
Including the cities of Dorris, Newell, Macdoel, Tulelake, 
Altamont, and Klamath Falls
233 AM PDT Sat Oct 19 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...The northern potion of highway 139.

* WHEN...Until 5 PM PDT.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and power outages may result.

* ADDITIONAL DETAILS...The strongest winds will be over the higher
  terrain this morning, then winds will affect more of the valleys
  by afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ085-192200-
/O.CON.KMFR.WI.Y.0020.191019T1500Z-191020T0600Z/
Modoc County-
Including the cities of Adin, Alturas, Canby, Day, Likely, 
Lookout, and Tionesta
233 AM PDT Sat Oct 19 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
11 PM PDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Eastern portions of Modoc County including highways 395
  north of Alturas and highway 299 east of Alturas.

* WHEN...From 8 AM to 8 PM PDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and power outages may result.

* ADDITIONAL DETAILS...The strongest winds will be over the higher
  terrain this morning, then winds will affect more valleys by 
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Stavish
182 
WWUS76 KMFR 192108
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
208 PM PDT Sat Oct 19 2019

ORZ030-031-200000-
/O.CON.KMFR.HW.W.0010.000000T0000Z-191020T0000Z/
/O.CON.KMFR.WI.Y.0020.000000T0000Z-191020T0600Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Adel, Lakeview, and Valley Falls
208 PM PDT Sat Oct 19 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...For the High Wind Warning, southwest winds 25 to 35 mph 
  with gusts up to 60 mph expected. For the Wind Advisory, west 
  winds 25 to 35 mph with gusts up to 45 mph expected. 

* WHERE...Locations in the warning include highway 395 near 
  Summer Lake...highway 140 near Adel, and far southeast Lake 
  County. Areas in the advisory include Klamath Falls, Bonanza, 
  Lakeview, Paisley, and Fort Rock. 

* WHEN...For the High Wind Warning, until 5 PM PDT this afternoon.
  For the Wind Advisory, until 11 PM PDT this evening. 

* IMPACTS...Damaging winds may blow down trees and power lines. 
  Power outages may occur. Travel will be difficult, especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ084-ORZ029-200000-
/O.CON.KMFR.WI.Y.0020.000000T0000Z-191020T0000Z/
Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin-
Including the cities of Newell, Tulelake, Altamont, 
and Klamath Falls
208 PM PDT Sat Oct 19 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...The northern potion of highway 139.

* WHEN...Until 5 PM PDT.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and power outages may result. 

* ADDITIONAL DETAILS...Winds will affect more of the valleys by
  through this afternoon.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ085-200000-
/O.CON.KMFR.WI.Y.0020.000000T0000Z-191020T0600Z/
Modoc County-
Including the city of Alturas
208 PM PDT Sat Oct 19 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Eastern portions of Modoc County including highways 
  395 north of Alturas and highway 299 east of Alturas. 

* WHEN...until 8 PM PDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and power outages may result. 

* ADDITIONAL DETAILS...Winds will affect more valleys by 
  afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
355 
WWUS76 KMFR 192356
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
456 PM PDT Sat Oct 19 2019


ORZ030-031-200100-
/O.CAN.KMFR.HW.W.0010.000000T0000Z-191020T0000Z/
/O.CAN.KMFR.WI.Y.0020.000000T0000Z-191020T0600Z/
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
456 PM PDT Sat Oct 19 2019

...HIGH WIND WARNING IS CANCELLED...
...WIND ADVISORY IS CANCELLED...

The National Weather Service in Medford has cancelled the High
Wind Warning. The Wind Advisory has been cancelled. 

While breezy conditions will continue this evening, winds have
diminished below warning and advisory thresholds and are expected
to remain below those thresholds through the evening.

$$

CAZ084-ORZ029-200100-
/O.CAN.KMFR.WI.Y.0020.000000T0000Z-191020T0000Z/
Northeast Siskiyou and Northwest Modoc Counties-Klamath Basin-
456 PM PDT Sat Oct 19 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Medford has cancelled the Wind
Advisory. 

Winds have diminished below advisory threshold and are expected 
to remain below that thresholds through the evening.

$$

CAZ085-200100-
/O.CAN.KMFR.WI.Y.0020.000000T0000Z-191020T0600Z/
Modoc County-
456 PM PDT Sat Oct 19 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Medford has cancelled the Wind
Advisory. 

Winds have diminished below advisory threshold and are expected 
to remain below that thresholds through the evening.

$$
BTL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this wind advisory went out at Oct 17, 8:46 PM PDT, 1 hour 17 minutes earlier.

Area forecast discussion, Oct 17, 8:46 PM PDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Medford OR
846 PM PDT Thu Oct 17 2019

.DISCUSSION...A cold front is moving onshore this evening and
currently stretches from around roughly Roseburg southwest toward
Brookings and then offshore. Rainfall is fairly continuous along
the front, but there are some breaks in it, and guidance shows it
continuing to break up as is moves inland this evening.
Nevertheless, rain is likely in most areas west of the Cascades
this evening. Additionally, snow is already falling in the
Cascades north of highway 140 and above 5500 feet, and this will
continue until the front moves through tonight. While we will see
a few inches of snow over the highest elevations like Crater Lake
tonight, it is still too warm to see much, if any, accumulations
down to pass level. The going forecast has this all covered, so no
updates are planned for tonight's forecast.

Guidance is showing strong, gusty winds along and behind the next
frontal system as it crosses the east side Saturday. Snow levels
drop to around 5,000 feet behind this front Saturday, and this
should yield moderate snow accumulations in the Crater/Diamond
Lake areas. We're working on both an east side wind advisory and a
winter weather advisory for the Cascades north of highway 140 for
Saturday that we expect to have out by 11 PM. -Wright

&&

.AVIATION...For the 18/00Z TAFs...From the Cascades west...Areas of
MVFR cigs and local IFR will continue in scattered showers and low
clouds with higher terrain obscured through this evening, with MVFR
becoming widespread tonight into Friday morning. Late Friday
morning, expect cigs to lift to VFR.  East of the Cascades...VFR
conditions will prevail but expect areas of MVFR cigs to develop
tonight and Friday morning, clearing to VFR again Friday afternoon.
-CC

&&

.MARINE...Updated 800 PM PDT Thursday 17 October 2019...Long period
west swell will result in steep to very steep seas through tonight
with heavy surf and very dangerous bar conditions. Seas will remain
steep Friday and into the weekend. Another front Friday night will
bring a period of strong winds with seas remaining elevated. Weaker
fronts will follow into Sunday night, with offshore high pressure
and a thermal trough returning early to mid next week. -Spilde/CC

&&

.PREV DISCUSSION... /Issued 216 PM PDT Thu Oct 17 2019/

SHORT TERM...The band of showers from this morning that was seen
progressing into the west side has progressed east of the Cascades
and thinned out with scattered shower activity remaining over the
CWA early this afternoon. Another weaker, less extensive band of
showers is seen in satellite over the coastal waters inside of
130w. This will move onshore later today into this evening with
probabilities increasing again for west side showers. HRRR model
lightning threat indicates any lightning will remain north of our
area.

Friday's weather will be uneventful and dry most areas as another
upstream system takes aim at western Oregon. Warm frontal showers
should develop over the Oregon side of the area by late afternoon
and into evening as a surface low deepens at about 127W offshore
from Coos Bay after sunset. As a result of this low moving onshore,
South winds will become fairly gusty along the Coos coast from
mid to late evening. In addition, precipitation will increase
over the area with local significant rates over the Cascades.

The low will move inland through eastern Washington Saturday
morning and cooler air will filter into western Oregon with moist
westerly upslope flows into the Cascades. Snow levels dip to
around 5000 feet. New snow totals near Crater lake should be
upwards of a foot so we'll be highlighting some travel issues
likely in that area, especially Saturday morning. Stavish

LONG TERM...Monday through Thursday Night...Most of the area
will remain dry next week, with the exception of the coats and the
Umpqua basin, which could see some periods of light showers
Monday and into Tuesday night. This would result from a stalled
out thermal boundary just to our north, which may or may not
fluctuate slightly south, pushing a band of moisture into northern
Coos and Douglas Counties. Unfortunately, there is a wide range
of north to south variability in model and ensemble solutions, so
confidence is low, so have left a slight chance of showers in that
area.

Otherwise, upper level ridging will be in control, with drying and
warming conditions expected by the middle of next week. We are
getting into the season for fog, and with recent rainfall, shorter
daylight, and lowering sun angle, chances are good for late night
and early morning fog formation in many of the area valleys. Also of
note, a possible Chetco effect could push temperatures well above
normal for the southwest Oregon coast near Brookings, but the
strength of those offshore winds remains uncertain at this time.
-BPN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory until 5 AM PDT Friday for ORZ021-022.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 11 AM PDT Sunday for
     PZZ350-356-370-376.
     Hazardous Seas Warning until 5 AM PDT Friday for
     PZZ350-356-370-376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 9:55 PM PDTWinter Weather AdvisoryMFRDouglas, Jackson, Klamath40 hr

Nearby

Wind Advisories in California, 2019Wind Advisories in Oregon, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.